Illinois, 2008Flood in Illinois, May 1 to 23, 2008
May 1 to 23, 2008 · NWS PAH · 1 event in 1 county or zone
Minor flooding of the Mississippi River occurred. Several cold fronts moved across the region through mid-month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Minor flooding of the Mississippi River occurred. Several cold fronts moved across the region through mid-month. Each front brought scattered storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 1:59 PM CST, 10 hours 1 minute earlier.
Area forecast discussion, Apr 30, 1:59 PM CST, 10 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
259 PM CDT WED APR 30 2008
.DISCUSSION...
MAIN CONCERNS ARE TEMPERATURES...CLOUDS AND WINDS THROUGH
THURSDAY...AND THEN POPS THURSDAY NIGHT THROUGH FRIDAY NIGHT.
WARM FRONT CURRENTLY DRAPED WNW-ESE ACROSS THE NORTHERN SECTIONS OF
OUR CWA WILL CONTINUE TO MOVE NORTHWARD TODAY AS A SURFACE LOW
DEVELOPS OVER THE CENTRAL PLAINS.
AS THIS SYSTEM APPROACHES OUR AREA THURSDAY...THE GFS SPITS OUT A
FEW HUNDREDTHS OF QPF OVER SOUTHEAST MISSOURI...BUT OTHER MODELS ARE
DRY. WITH FORECAST SOUNDINGS STILL SHOWING STRONG CAP AND THE LACK
OF DEEP MOISTURE...DONT THINK ANY CONVECTION WILL GET GOING...SO
WILL KEEP DRY.
PRECIP CHANCES BEGIN THURSDAY NIGHT AS THE SYSTEM DRAWS CLOSER TO
OUR CWA. BEST CHANCES FOR PRECIP WILL BE FRIDAY AND FRIDAY NIGHT
WITH 1-2 INCHES OF QPF POSSIBLE. LATEST MODEL RUNS SIMILAR WITH
TIMING OF FRONT...AT LEAST THROUGH 00Z SATURDAY (7 PM FRIDAY). FRONT
SHOULD BE JUST INSIDE THE FAR WESTERN BOUNDARIES OF OUR CWA AT THIS
TIME. GFS BRINGS THE FRONT ACROSS THE CWA A BIT FASTER THAN OTHER
MODELS AND HAS IT EXITING OUR EASTERN COUNTIES AROUND 06Z SATURDAY.
NAM MODELS (80 & 12 KM) DONT HAVE THE FRONT CLEARING OUR EASTERN
COUNTIES UNTIL AROUND 12Z SATURDAY. ECMWF APPEARS TOO SLOW WITH THE
MOVEMENT OF THIS SYSTEM...SO THREW IT OUT FOR THIS TIME FRAME.
ENTIRE AREA IS IN DAY THREE (12Z FRIDAY-12Z SATURDAY) SLIGHT RISK
FOR SEVERE WEATHER. AFTER A BRIEF LOOK AT THE DYNAMICS EXPECTED WITH
THE APPROACHING SYSTEM...WOULDNT BE SURPRISED TO SEE THIS AREA
UPGRADED TO A MODERATE RISK WHEN THE NEW DAY TWO OUTLOOK COMES OUT
LATE TONIGHT. MODELS SHOWING DECENT CAPE...0-1KM HELICITY AND
VORTICITY GENERATION PARAMETER...AND INCREASING MOISTURE. SPEED AND
DIRECTIONAL SHEAR WILL BE FAVORABLE AS WELL FOR ROTATING STORMS. THE
BEST CHANCE FOR SEVERE WEATHER IN OUR CWA SHOULD BE FROM LATE FRIDAY
AFTERNOON THROUGH EARLY SATURDAY MORNING WITH THE FROPA. A FEW
DISCRETE SUPERCELLS ARE POSSIBLE FRIDAY AFTERNOON IN THE WARM SECTOR.
SATURDAY WE COULD SEE SOME WRAP AROUND MOISTURE/SHOWERS ON THE BACK
SIDE OF THE EXITING SYSTEM. GLAD TO SEE THAT THE 12Z GFS RUN HAS
STARTED TO LOOK ALOT LIKE THE ECMWF IN THE LATTER HALF OF THE
FORECAST CYCLE BY KEEPING SURFACE HIGH PRESSURE OVER THE AREA AND
PUMPING UP THE UPPER RIDGE...THEREFORE WILL KEEP THINGS DRY THROUGH
WEDNESDAY. INTRODUCED SCHC-CHC POPS WEDNESDAY NIGHT AS HIGH PRESSURE
MOVES OFF TO THE EAST AND RIDGE FLATTENS A BIT.
&&
.AVIATION...
AS A SFC HIGH PRESSURE AREA MOVES OFF TO THE EAST TONIGHT...A WARM
FRONT WILL PASS THROUGH SOUTHWEST INDIANA FROM SW TO NE. THIS SHOULD
RESULT IN SOUTH WINDS THROUGH THE NIGHT. INCREASING MOISTURE WILL
RESULT IN SOME CUMULUS CLOUDS BY MIDDAY THURSDAY. WINDS WILL BECOME
RATHER GUSTY AGAIN BY 18Z THURSDAY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
PUBLIC...JP
AVIATION...MY
Hazardous weather outlook, Apr 30, 3:52 AM CST, 20 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
452 AM CDT WED APR 30 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
452 AM CDT WED APR 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR LATE FRIDAY AND
FRIDAY NIGHT...AS A COLD FRONT MOVES EAST THROUGH THE AREA.
FORECAST INSTABILITY AND WIND FIELDS WILL SUPPORT
SUPERCELLS...WITH LARGE HAIL...DAMAGING WINDS...AND EVEN A FEW
TORNADOES POSSIBLE. IF THE STORMS FORM A LINE NEAR THE
FRONT...DAMAGING WINDS WILL BE THE PRIMARY CONCERN. LOCALLY HEAVY
RAINFALL WILL ALSO ACCOMPANY THE STORMS.
LESSER CHANCES OF THUNDERSTORMS ARE FORECAST THURSDAY NIGHT AND
FRIDAY. IF STORMS CAN DEVELOP IN THIS TIMEFRAME...A FEW SEVERE
STORMS WILL BE POSSIBLE. HOWEVER...A LACK OF MOISTURE MAY PRECLUDE
DEVELOPMENT.
STRONG SOUTH WINDS WILL AVERAGE 15 TO 25 MPH WITH GUSTS UP TO 40
MPH AT TIMES THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED FRIDAY AND FRIDAY NIGHT.
DRS
Flood, Alexander
- When
- May 1, 12:00 AM CST to May 23, 5:00 PM CST
- Where
- Alexander County, Thebes to 0.93 mi E of Thebes
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 37.220, -89.470
Minor flooding of the Mississippi River occurred. At Thebes, the river crested at 36.63 feet on the 16th. Flood stage there is 33 feet. Minor flooding of low-lying areas around Thebes and Gale occurred.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Florida, May 1 to 31, 20081 death · 29 injured · 2 events
- Tornadoes and Hail in Kansas, May 1 to 2, 2008$360,000 · EF2 · 44 events
- Tornadoes in Iowa, May 1, 2008$510,000 · EF2 · 7 events
- Frost and Freeze in New York, May 1, 2008$20 million · 16 events
- Tornadoes and Hail in Oklahoma, May 1 to 2, 20082 injured · $492,000 · EF1 · 52 events
- Winter Storm in Montana, May 1 to 2, 2008$3.0 million · 10 events
- Tornadoes and Flooding in Kansas, May 1 to 2, 2008$73,000 · EF0 · 77 events
- Flooding in Arkansas, May 1 to 31, 2008$800,000 · 8 events
- Blizzard and Winter Storm in Colorado, May 1 to 2, 2008$400,000 · 63 kt wind · 17 events
- Flood in Maine, May 1 to 4, 2008$727,000 · 1 event
- Flood in Maine, May 1, 2008$727,000 · 1 event
- Flood in Maine, May 1 to 2, 2008$727,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98545.